How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Altman Your Own Question
Dr. Altman
Dr. Altman, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 11099
Experience:  Practicing small animal veterinarian for 17 years.
53976849
Type Your Dog Veterinary Question Here...
Dr. Altman is online now
A new question is answered every 9 seconds

My 5 month old chihuahua took a 100 mg. gabapentin pill that

Customer Question

My 5 month old chihuahua took a 100 mg. gabapentin pill that was intended for our other dog. I saw online that an overdose can cause sedation and ataxia. She weighs about 4 to 4.5 pounds. It has been about an hour since she had the pill, so inducing vomiting is probably not possible. Can you tell me other things to watch for?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Altman replied 1 year ago.

Welcome to Justanswer! I am Dr. Altman and happy to assist you both today!

You can actually still induce vomiting if it has just been an hour. Even if we only remove part of the capsule it would be worthwhile... You can induce vomiting with 3% hydrogen peroxide 1 tsp per ten pounds (1/2 teaspoon) then walk around to mix it in the stomach and agitate the lining. If no vomiting within 10-15 minutes it can be repeated once only in hopes of inducing vomiting.

Overdose of Gabapentin may cause:

  • Reduced activity
  • Excessive sleepiness
  • Loss of balance
  • Depression
  • Vomiting
  • Tremors
  • Even seizure activity in some pets

    As long as these signs do not progress within the first 4-6 hours you should be just fine but you do want to monitor her closely for 12+ hours and if you do see the more serious signs please have her seen by a veterinarian asap to treat the symptoms and help her flush out the medication

    You can also give burnt toast if you do not feel you would like to induce vomiting to help block absorption of the medication

    Please let me know any additional questions I can assist you both with today

    If you have more questions or if I can help in any other way, please do not hesitate to ask! If you would like to accept my answer, please press RATE OUR CONVERSATION (I am not compensated in any other way). Bonuses are always welcome. Thanks!

    If you have additional questions after you rate the question, you are welcome to request me for additional conversations if I am on-line or by beginning your question "Dr. Altman..." or "Dogdoc4u..." and others will leave the questions for me. Good luck to you both!!!

Customer: replied 1 year ago.
It has been 2 1/2 or 3 hours since Lottie took this pill. Can I still try to have her vomit?
Expert:  Dr. Altman replied 1 year ago.

No I apologize, your original question listed it had been an hour and that would have been fine but at this point it has been too long so monitoring for the clinical signs listed would be advised and hopefully she will just have some mild lethargy and no other issues

Please let me know how else I can assist you both today

Customer: replied 1 year ago.
thank you...I had left the pill to give after her meal. When I realized my husband had given the "treat," I didn't know exactly the time, but now think it was earlier. I did give her some of the burnt toast, just in case there might be some still in her stomach, etc. Lottie really seems fine. She has napped, played, walked, and interacted with us and our other pets. I will certainly continue to watch her closely, and will follow up with our veterinarian tomorrow. Thank you for your time, care, and expertise.
Expert:  Dr. Altman replied 1 year ago.

You are very welcome, I have two Chi's and a German Shepherd who is on gabapentin so I completely understand your concerns!

If you are satisfied with our chat please rate or accept so I may be compensated for my time. Thank you!

Expert:  Dr. Altman replied 1 year ago.

I am going to be stepping away from my computer for a little bit but will return soon to see if you have responded with any additional questions or comments... good luck to you both!

Expert:  Dr. Altman replied 1 year ago.
I wanted to check in on you both to see if Lottie is still doing alright after our conversation? I would love an update when you are able...
Please let me know if I can be of any further assistance to you both today!
If you are satisfied with our chat please rate or accept so I may be compensated for my time. Thank you!